Alert archive / Idaho / Winter Weather Advisories in 2014
Winter Weather Advisory 21, NWS Spokane, WA
NWS Spokane, WA issued this winter weather advisory at Mar 27, 2014, 10:07 AM PDT for 5 counties in Washington; 6 counties in Idaho. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Mar 27, 2014, 10:07 AM PDT (17:07 UTC)
- Expired
- Mar 27, 2014, 6:10 PM PDT
- In force
- 8 hr
- Issued by
- NWS Spokane, WA
Counties Benewah County, ID, Bonner County, ID, Boundary County, ID, Kootenai County, ID, Latah County, ID, Shoshone County, ID, Ferry County, WA, Okanogan County, WA, Pend Oreille County, WA, Spokane County, WA, Stevens County, WA
The radar
The Spokane radar (KOTX), 43 km from the middle of the area, began a volume at 17:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 5.1 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 561 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
669 WWUS46 KOTX 271707 WSWOTX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SPOKANE WA 1007 AM PDT THU MAR 27 2014 IDZ001-004-WAZ037-038-280115- /O.NEW.KOTX.WW.Y.0021.140327T1707Z-140328T0200Z/ NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- INCLUDING THE FOLLOWING LOCATIONS...SANDPOINT...ATHOL... PRIEST RIVER...EASTPORT...SCHWEITZER MOUNTAIN ROAD...KELLOGG... PINEHURST...OSBURN...WALLACE...MULLAN...FOURTH OF JULY PASS... DOBSON PASS...LOOKOUT PASS...DEER PARK...NEWPORT... SPRINGDALE-HUNTERS ROAD...ORIN-RICE ROAD...FLOWERY TRAIL ROAD... REPUBLIC...WAUCONDA...CHESAW ROAD...HIGHWAY 20 WAUCONDA SUMMIT... BOULDER CREEK ROAD...SHERMAN PASS 1007 AM PDT THU MAR 27 2014 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM PDT THIS EVENING ABOVE 2000 FEET... THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A WINTER WEATHER ADVISORY ABOVE 2000 FEET FOR SNOW... WHICH IS IN EFFECT UNTIL 7 PM PDT THIS EVENING. * LOCATIONS...REPUBLIC...WAUCONDA...CHESAW ROAD...HIGHWAY 20 WAUCONDA SUMMIT...BOULDER CREEK ROAD...SHERMAN PASS... SANDPOINT...ATHOL...PRIEST RIVER...EASTPORT...SCHWEITZER MOUNTAIN ROAD...DEER PARK...NEWPORT...SPRINGDALE-HUNTERS ROAD...ORIN-RICE ROAD...FLOWERY TRAIL ROAD...KELLOGG... PINEHURST...OSBURN... WALLACE...MULLAN...FOURTH OF JULY PASS... DOBSON PASS...LOOKOUT PASS. * SNOW ACCUMULATIONS...GENERALLY BETWEEN 2 AND 4 INCHES...HOWEVER THERE IS POTENTIAL FOR LOCALIZED ACCUMULATIONS UP TO 6 INCHES FROM SOME OF THE MORE PROLONGED AND INTENSE SNOW SHOWERS. * TIMING...NOW THROUGH 7 PM. * IMPACTS...SNOW ACCUMULATION ON SOME OF THE HIGHER ROADWAYS AND IN PASSES WILL CAUSE TRAVEL DIFFICULTIES. * HAZARD ELEVATION...ABOVE 2000 FEET. * WEB PAGE: FOR A DETAILED VIEW OF THE HAZARD AREA VISIT HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=OTX. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$
1 follow-up statement
294 WWUS46 KOTX 280110 WSWOTX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SPOKANE WA 610 PM PDT THU MAR 27 2014 IDZ001-004-WAZ037-038-280215- /O.CAN.KOTX.WW.Y.0021.000000T0000Z-140328T0200Z/ NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- 610 PM PDT THU MAR 27 2014 ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SPOKANE HAS CANCELLED THE WINTER WEATHER ADVISORY. SNOW HAS DIMINISHED TO SCATTERED SHOWERS ACROSS THE CENTRAL PANHANDLE MOUNTAINS. LITTLE ADDITIONAL SNOWFALL ACCUMULATION IS EXPECTED. $$
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this winter weather advisory went out at Mar 27, 5:27 AM PDT, 4 hours 40 minutes earlier.
Area forecast discussion, Mar 27, 5:27 AM PDT, 4 hours 40 minutes before
Area Forecast Discussion National Weather Service Spokane WA 527 AM PDT THU MAR 27 2014 .SYNOPSIS...A showery and unsettled spring time weather pattern will persist over much of the region today. A few thunderstorms will also be possible this afternoon. Temperatures will gradually cool through the rest of the week. The cooler temperatures will allow snow to fall over the mountains and the higher elevations of the Inland Northwest. A wetter but warmer system will track into the region on Friday and persist into the weekend. This will result in widespread rain and high mountain snow. && .DISCUSSION... Today through Tonight...Another day in a string of potentially wet days across the Inland Northwest. For today we have two features which will produce the precipitation. The first system revolves around a band of moisture currently arcing from the Okanogan Valley into NE Washington and extending south into the Clearwater Mountains. This feature is generally of a stratiform variety and is resulting from moderate isentropic ascent on the 290-295k surface. Models are handling it quite well and it appears it will take on a TROWAL-like signature as return flow gets wrapped into the low. The moisture will continue to drift north through the morning...but it should slow as it nears the Canadian Border. Its possible that moisture from this feature could stick around through most of the day...especially across extreme NE Washington and the northern Idaho Panhandle. This will result in the potential for widespread moderate rains. As for the precipitation type...it seems the models are too cold with the boundary layer. Earlier solutions and even the latest ones suggest that snow could fall in some of the valleys near the Canadian border...however the latest surface obs in those locations show wet-bulb temperatures well above freezing...and see no reason to expect a rapid fall to the ground. RAWS and SNOTEL observations suggest snow levels are near 3-3.5 feet and they should generally remain there through the morning...so valley snow is no longer a concern. Some of this snow will certainly impact mountain passes though including Sherman and Lookout. The second feature to impact the weather today will be the previously mentioned low sitting right off the WA/OR coast. The low will scoot into the north Idaho Panhandle by mid- afternoon...spreading the chance of convection across the entire forecast area during the afternoon. 500 mb temperatures will remain quite cool...around -28-29c which will result in steep lapse rates given the daytime heating. Showers will be possible just about everywhere this afternoon...however the best chances will be reserved for the eastern third of Washington and the Panhandle. This is where the best potential convection is expected to combine with decent orographic ascent. Model CAPE values suggest a small potential for thunderstorms...especially over the eastern Columbia Basin...Palouse...Lewiston area and the southern Idaho Panhandle. We don't think they will be especially widespread as Q-vector forcing is generally showing decent downward motion in the upper atmosphere. The TROWAL like feature will keep daytime heating minimized across the far NE portion of the forecast area and should limit any thunderstorm potential. For tonight...the trough is expected to depart as a shortwave ridge builds in ahead of the next approaching system. The ridge will deliver a gradual drying trend from west to east through the night. fx Friday through Monday night...Models continue to show a moist warm front bringing widespread precipitation into the area on Friday from west to east. Isentropic ascent and 850mb winds out of the south will negate the typical rain shadow with rain even for the Wenatchee, Moses Lake, and Omak areas. Snow levels will begin at 3-4k feet rising to 4000-5500 feet in the afternoon/evening with the lowest values near the Canadian Border and highest in the Blue Mountains. This should limit accumulations for the mountain passes with no significant impacts expected. The cold front quickly follows Friday night. This will bring additional precip amounts on the order of a tenth to a quarter inch for most areas outside of the Columbia Basin. Higher amounts of 0.5-0.75 inches are possible for the Blue Mountains, Camas Prairie, and Central Panhandle Mountains where the front will slow in its southeast progression as it moves over these areas. Over the weekend we will again enter a showery period with the greatest concentration of showers occurring during peak heating (afternoon/early evening) when lapse rates are greatest. Abundant low level moisture and instability will trigger numerous showers for the mountain zones...with isolated to scattered coverage of showers elsewhere. Models also continue to show a threat for isolated thunderstorms both Saturday and Sunday with the best instability from Republic to Ritzville extending east to the Idaho Panhandle. For Monday models have trended more towards digging the next low south with a moist front stretching from south central Oregon north into western Washington possibly clipping the East Slopes of the Cascades. Lingering moisture/instability over Eastern Washington and North Idaho combined with afternoon heating could also produce a few showers. As the low drops south towards northern California Monday night the front may have a hard time pushing east with the 00z GFS and ECMWF keeping precip south and west of the area. JW Tuesday through Thursday: A low of the NW Coast is expected to move through Oregon during the beginning of this period with a ridge pattern filling in behind it. Model agreement is coming together as the ECMWF has trended toward the GFS scenario over the past 24 hours. The low will carry the bulk of moisture South of the region. This will limit the precip to areas of the Cascades and along WA/OR border for Tuesday. As the low exit the region to the East on Wednesday and ridging of high pressure begins to build in the region, minor disturbances are expected to track along the Canadian Border and bring isolated showers. The next major wave is expected early Thursday but model agreement is not very high for this system. It is expected to bring precip to most of the region as it is tracking further North than the previous system. Temperatures are expected to linger on the cooler but near normals for this time of year. /JDC && .AVIATION... 12Z TAFS: Showers winding down temporarily over all sites. With that drying trend will likely come improving ceiling conditions. Consequently the MVFR cigs which were found near GEG SFF COE and PUW should slowly improve to VFR levels. How soon that will happen is tough to determine since we cannot see the extent of the clouds on satellite due to widespread high clouds. We relied on conditional climatology and MOS guidance to time the improvement which is sometime between 16-18z. Showers will redevelop this afternoon and should become widespread...especially over eastern third of Washington and the ID Panhandle. Brief MVFR cigs will be possible but not worth a prevailing mention in the forecasts. There could also be a small chance of weak thunderstorms between 21z-00z but don't expect any to really hit any of the airports. Conditions and the threat of showers should decrease overnight...but the approach of the next system will lower cigs late at MWH and EAT. fx && .PRELIMINARY POINT TEMPS/POPS... Spokane 50 34 48 38 52 36 / 80 40 100 80 50 30 Coeur d'Alene 48 34 48 38 52 35 / 80 50 90 90 70 50 Pullman 48 36 49 39 53 37 / 80 50 90 100 60 50 Lewiston 53 39 55 43 58 41 / 70 50 70 80 70 60 Colville 53 32 50 37 55 34 / 90 30 100 80 60 50 Sandpoint 45 32 45 38 48 34 / 100 70 90 90 90 70 Kellogg 45 33 45 38 49 35 / 100 80 90 100 80 70 Moses Lake 59 38 54 40 63 38 / 40 10 80 40 20 10 Wenatchee 59 39 52 38 60 38 / 40 10 80 50 20 20 Omak 60 33 50 34 58 34 / 50 10 80 40 30 10 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
Hazardous weather outlook, Mar 27, 5:54 AM PDT, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 554 AM PDT THU MAR 27 2014 IDZ001>004-026-027-WAZ031>038-041>044-281300- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 554 AM PDT THU MAR 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Nearby
Winter Weather Advisories in Idaho, 2014Winter Weather Advisories in Washington, 2014Every winter weather advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.